Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 85, NWS Lubbock, TX

May 11, 2001Hale County, Lamb County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 11, 2001, 5:13 PM CDT for Hale County, Lamb County, Texas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2001, 5:13 PM CDT (22:13 UTC)
Expired
May 11, 2001, 6:00 PM CDT
In force
47 min
Issued by
NWS Lubbock, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Hale County, TX, Lamb County, TX

The radar

The Lubbock radar (KLBB), 39 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 568 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
568 J/kg
Mixed-layer CIN
-277 J/kg
Mixed-layer LCL
1773 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 112214
SVRLBB
TXC189-279-112300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
513 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALE COUNTY IN NORTHWEST TEXAS
  LAMB COUNTY IN NORTHWEST TEXAS

* UNTIL 600 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS OR
  LARGER 5 MILES SOUTHWEST OF COTTON CENTER...OR ABOUT 13 MILES
  NORTHWEST OF ABERNATHY...MOVING SOUTHWEST AT 10 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  COTTON CENTER...
  SPADE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONALw WEATHER SERVICE
AT 8 0 6 7 4 5 4 2 6 0.

LAT...LON 3391 10196 3406 10204 3384 10237 3384 10210

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:35 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 11, 3:35 PM CDT, 1 hour 38 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
335 PM CDT FRI MAY 11 2001

SATELLITE INDICATIONS ARE THAT SUBSIDENCE IN THE WAKE OF THE
MESOSCALE CONVECTIVELY INDUCED VORTICITY MAXIMUM NEAR WICHITA
FALLS AT 20Z HAS INHIBITED CONVECTIVE DEVELOPMENT OVER THE FORECAST
AREA. THE LOW LEVEL CONVERGENCE ALONG THE PRE-FRONTAL TROUGH AXIS
IS ALSO WEAKER THAN EXPECTED. COLD FRONT WAS LOCATED FROM NORTHWEST
OKLAHOMA TO SOUTH OF AMARILLO TO RATON. THE FRONT WILL CONTINUE
TO MOVE SOUTH INTO THE FORECAST AREA THIS EVENING WHICH MAY AID
IN INCREASING LOW LEVEL CONVERGENCE OVER THE SOUTH PLAINS. WILL
KEEP LOW CHANCE POPS FOR THE PLAINVIEW/LUBBOCK/CHILDRESS AREA
THIS EVENING.

ANOTHER WEAK SHORT WAVE TROUGH WAS LOCATED BETWEEN RATON AND
ALAMOSA. CONVECTION HAS INCREASED IN UPSLOPE FLOW REGIME FROM
RATON SOUTH TO CLINES CORNER. TUCUMCARI WIND PROFILE IS VERY
UNIMPRESSIVE WITH MID-LEVEL FLOW OF 5-10 KNOTS FROM THE NORTHWEST.
WITH EASTERLY MOIST LOW LEVEL FLOW SUSTAINING THIS AREA OF
CONVECTION...THUNDERSTORMS SHOULD DRIFT ACROSS THE EASTERN
PLAINS OF NEW MEXICO AND MOVE INTO THE WESTERN COUNTIES AFTER
MIDNIGHT. WILL GO WITH BEST CHANCE POPS FOR THE WESTERN SOUTH
PLAINS TONIGHT. WILL NOT MENTION SEVERE AT THIS TIME DUE TO
THE WEAK MID-LEVEL FLOW OVER THE AREA.

STRATUS WILL MOVE INTO THE REGION OVERNIGHT BEHIND THE COLD
FRONT BUT THE CLOUDS SHOULD DIMINISH DURING THE MORNING HOURS
ON SATURDAY. THE FRONTAL BOUNDARY WILL BE WELL SOUTH OF THE
FORECAST AREA SATURDAY AND CONVECTION WHICH FIRES ALONG THE
MOUNTAINS IN NEW MEXICO SHOULD NOT ADVECT TOO FAR TO THE EAST
AS THE UPPER LEVEL HIGH IS SITUATED OVER THE SOUTHERN ROCKIES.
WILL GO WITH A DRY FORECAST FOR SATURDAY.

WEAK FLOW REGIME REMAINS THE THEME THROUGH THE REMAINDER
OF THE FORECAST PERIOD AS THE UPPER LEVEL RIDGE REMAINS
OVER THE SOUTHERN ROCKIES AND SOUTHERN HIGH PLAINS. COULD
SEE ISOLATED THUNDERSTORMS ALONG THE DRYLINE/SURFACE TROUGH
MONDAY THROUGH WEDNESDAY BUT CHANCE IS JUST NOT ENOUGH TO
WARRANT MENTIONING IN THE FORECAST.

FRIONA         55/76/56/85  4111
TULIA          54/75/56/85  3100
BROWNFIELD     57/78/57/89  4111
LUBBOCK        58/78/59/88  3100
CHILDRESS      58/77/62/86  3000
ASPERMONT      62/79/64/86  3100

.LUB...NONE.

TINSLEY

In the hours before

Special weather statement, May 11, 11:40 AM CDT, 5 hours 33 minutes before
TXZ021>044-111900-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 AM CDT FRI MAY 11 2001

THUNDERSTORMS MAY APPROACH SEVERE LEVELS ACROSS THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS THIS AFTERNOON AND
EVENING.

A COLD FRONT WILL CONTINUE TO MOVE SLOWLY SOUTHWARD ACROSS THE
PANHANDLE THIS AFTERNOON AND SHOULD MOVE INTO THE SOUTH PLAINS BY
THIS EVENING. SCATTERED THUNDERSTORMS ARE EXPECTfED TO DEVELOP NEAR
THIS BOUNDARY. THE STRONGEST STORMS MAY CONTAIN HAIL UP TO DIME
SIZE AND GUSTY WINDS.

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 5:49 PM CDTSevere Thunderstorm WarningLUBHockley26 min
May 11, 5:56 PM CDTSevere Thunderstorm WarningLUBSwisher34 min
May 11, 6:35 PM CDTSevere Thunderstorm WarningLUBHale40 min
May 11, 6:42 PM CDTSevere Thunderstorm WarningLUBHockley48 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.